Hail, Lawrence
- When
- April 13, 5:15 PM CST to 5:16 PM CST
- Where
- Lawrence County, 2.36 mi SSE of Wheeler
- Measured
- 0.88 in hail
- Reported by
- Emergency Manager
- Coordinates
- 34.620, -87.230
Nickel sized hail was reported.
An isolated supercell produced sporadic hail during the early evening hours. No tornadoes developed, but a wall cloud was spotted near the Alabama and Tennessee state line as viewed from northern Madison County.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS HUN wrote it up.
An isolated supercell produced sporadic hail during the early evening hours. No tornadoes developed, but a wall cloud was spotted near the Alabama and Tennessee state line as viewed from northern Madison County. Additional thunderstorms developed during the mid evening hours which produced a few reports of large hail.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Huntsville, AL wrote its last area forecast discussion before the first event at Apr 13, 2:08 PM CST, 3 hours 7 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE HUNTSVILLE AL 308 PM CDT MON APR 13 2009 .DISCUSSION... .SHORT TERM.../REMAINDER OF THIS AFTERNOON/ BROKEN LINE OF CONVECTION IS NOW UNDERWAY ALONG PRE-FRONTAL TROF FROM MIDDLE KY/TN INTO NW AL. ACTIVITY REMAINS MORE WELL-ORGANIZED TO OUR N. CELLS ARE TRYING TO REMAIN DISCRETE GIVEN PLENTY OF DEEP LAYER BULK SHEAR. LOW LEVEL CONVERGENCE REMAINS WEAK AND IS A LIMITING FACTOR SO FAR ACROSS NW AL...ALTHOUGH CU FIELD REMAINS RATHER SOLID INTO ERN MS. CURRENT HODOGRAPH HAS BECOME MORE LINEAR AT KGWX/OKOLONA BEHIND THE SFC TROF. HOWEVER...LOW LEVEL SHEAR IS HIGHER E OF I-65 PER KHTX HODOGRAPH WHICH HAS A 0-1KM BULK SHEAR VALUE OF 38KT AND 0-2KM SRH OF 123 M2S2. PRIMARY THREATS REMAIN LARGE HAIL...BUT WILL HAVE TO MONITOR CELL TRENDS AS THEY MOVE INTO BETTER LOW LEVEL SHEAR ENVIRONMENT. .LONG TERM.../TONIGHT THROUGH SUNDAY/ IN GENERAL...THUNDERSTORM THREAT WILL WANE FROM WEST TO EAST THIS EVENING AS COOLER/MORE STABLE AIR MOVES INTO THE REGION. THAT BEING SAID...NAM/NSSL-WRF BOTH SUGGEST TSRA REGENERATION ALONG THE MAIN COLD FRONT TONIGHT ALONG PLUME OF 60+ DEWPOINTS ADVECTING INTO NORTHEAST ALABAMA. NAM IS PROBABLY TOO BULLISH WITH THIS MOISTURE RETURN...BUT WILL STILL RETAIN SHOWERS/THUNDERSTORMS LIKELY NORTHEAST THROUGH THE OVERNIGHT HOURS. SHOWERS ARE POSSIBLE THROUGH THE NIGHT ELSEWHERE AS UPSTREAM OBS /IN PLACES LIKE MISSOURI/ SHOW LIGHT RAIN BEHIND THE MAIN FRONT. TUESDAY WILL BE A DREARY DAY ON THE BACKSIDE OF THE DEPARTING SURFACE LOW...WITH EXTENSIVE CLOUD COVER AND HIGHS ONLY TOPPING OUT AROUND 60. ALTHOUGH PWATS WILL BE FAIRLY PALTRY /AROUND .5 INCHES/...CAPE VALUES AROUND 50 J/KG SHOULD BE ENOUGH TO SQUEEZE OUT A LIGHT RAIN SHOWER OR TWO...ESPECIALLY IN THE MORNING. AFTER AN UNSEASONABLY COOL NIGHT ON TUESDAY /LOWS AROUND 40/...TEMPERATURES THROUGH THE REMAINDER OF THE WORK WEEK WILL SLOWLY MODERATE AS UPPER RIDGING BUILDS ARCROSS THE SOUTHEAST. MOISTURE WILL SLOWLY RETURN TO THE AREA ON SATURDAY AS LOW LEVEL SOUTHEASTERLY FLOW BECOMES MORE SOUTHERLY...WITH THE NEXT SYSTEM PROGGED TO IMPACT THE CWFA ARRIVING ON THE WEEKEND. STILL IN THE WARM SECTOR...TEMPERATURES ON SATURDAY SHOULD BE JUST ABOVE NORMAL DESPITE THE CONSIDERABLE CLOUD COVERAGE...AND DEPENDING ON THE TIMING OF THE ADVANCING COLD FRONT...SUNDAY MAY BE WARM AS WELL. FOR NOW...HAVE GONE WITH THE HIGHEST SHOWER/THUNDERSTORM CHANCES FOR THE WEEKEND ON SUNDAY...IN CONJUNCTION WITH THE FRONTAL PASSAGE. TEMPERATURES WILL COOL SLIGHTLY FOR THE START OF THE NEXT WORK WEEK. && .PRELIMINARY POINT TEMPS/POPS... HUNTSVILLE 49 60 40 64 43 / 50 20 10 0 0 SHOALS 48 59 40 66 43 / 30 20 10 0 0 CULLMAN 51 58 39 65 42 / 50 20 10 0 0 FAYETTEVILLE 48 56 39 62 43 / 40 20 10 10 0 ALBERTVILLE 51 60 38 63 42 / 70 20 10 0 0 FORT PAYNE 53 62 39 63 43 / 70 20 10 0 0 && .HUN WATCHES/WARNINGS/ADVISORIES... AL...NONE. TN...NONE. && SHORT TERM...KULA LONG TERM...JLL
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE HUNTSVILLE AL 1230 PM CDT MON APR 13 2009 ALZ001>010-016-TNZ076-096-097-140200- LAUDERDALE-COLBERT-FRANKLIN AL-LAWRENCE-LIMESTONE-MADISON-MORGAN- MARSHALL-JACKSON-DEKALB-CULLMAN-MOORE-LINCOLN-FRANKLIN TN- 1230 PM CDT MON APR 13 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH ALABAMA AND PORTIONS OF SOUTHERN MIDDLE TENNESSEE. .DAY ONE...TODAY AND TONIGHT... SCATTERED THUNDERSTORMS WILL DEVELOP ALONG A COLD FRONT THIS AFTERNOON. SOME THUNDERSTORMS MAY BECOME SEVERE...CAPABLE OF PRODUCING DAMAGING WINDS AND LARGE HAIL. ISOLATED TORNADOES ARE UNLIKELY...BUT CANNOT BE RULED OUT. THE THREAT OF SEVERE WEATHER WILL EXIST WEST OF INTERSTATE 65 BETWEEN 2 PM AND 5 PM AND EAST OF INTERSTATE 65 BETWEEN 5 PM AND 9 PM THIS EVENING. IN GENERAL...CONDITIONS ARE NOT EXPECTED TO BE AS FAVORABLE FOR SEVERE THUNDERSTORM DEVELOPMENT AS LAST FRIDAY...BUT MAY STILL BE SUFFICIENT FOR SOME SEVERE WEATHER. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY... THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. THE NEXT CHANCE OF THUNDERSTORMS IS EXPECTED NEXT WEEKEND. .SPOTTER CALL TO ACTION STATEMENT... ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL MAY BE REQUESTED THIS AFTERNOON AND EVENING. KULA
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE HUNTSVILLE AL 434 PM CDT MON APR 13 2009 TNZ097-132215- FRANKLIN- 434 PM CDT MON APR 13 2009 ...SIGNIFICANT WEATHER ALERT FOR FRANKLIN COUNTY UNTIL 515 PM CDT... AT 432 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR BELVIDERE...OR 7 MILES SOUTHWEST OF WINCHESTER...MOVING EAST AT 30 MPH. ONE HALF INCH DIAMETER HAIL AND WINDS UP TO 40 MPH ARE EXPECTED WITH THIS STORM. * LOCATIONS IN OR NEAR THE PATH INCLUDE... WINCHESTER. COWAN. SHERWOOD...SEWANEE. ST. ANDREWS. A TORNADO WATCH REMAINS IN EFFECT UNTIL 800 PM CDT MONDAY EVENING FOR NORTHERN ALABAMA AND CENTRAL TENNESSEE.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE HUNTSVILLE AL 525 PM CDT MON APR 13 2009 ALZ005-132300- LIMESTONE- 525 PM CDT MON APR 13 2009 ...SIGNIFICANT WEATHER ALERT FOR LIMESTONE COUNTY UNTIL 600 PM CDT... AT 524 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR TRINITY...OR 7 MILES NORTHWEST OF DECATUR... MOVING NORTHEAST AT 30 MPH. ONE HALF INCH DIAMETER HAIL AND WINDS UP TO 40 MPH ARE EXPECTED WITH THIS STORM. * LOCATIONS IN OR NEAR THE PATH INCLUDE... TANNER...BELLE MINA. ATHENS. FRENCH MILL. CAPSHAW. SEEK SHELTER AND STAY AWAY FROM WINDOWS UNTIL THE STORM HAS PASSED. A TORNADO WATCH REMAINS IN EFFECT UNTIL 800 PM CDT MONDAY EVENING FOR NORTHERN ALABAMA AND CENTRAL TENNESSEE.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE HUNTSVILLE AL 543 PM CDT MON APR 13 2009 ALZ004-007-132330- LAWRENCE-MORGAN- 543 PM CDT MON APR 13 2009 ...SIGNIFICANT WEATHER ALERT FOR LAWRENCE AND MORGAN COUNTIES UNTIL 630 PM CDT... AT 540 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR WREN...OR NEAR MOULTON...MOVING NORTHEAST AT 30 MPH. DIME SIZE HAIL...WINDS UP TO 40 MPH...AND HEAVY DOWNPOURS ARE EXPECTED WITH THIS STORM. * LOCATIONS IN OR NEAR THE PATH INCLUDE... SPEAKE. CHALYBEATE SPRINGS. NEEL. CADDO...HILLSBORO. TRINITY...BASHAM. DECATUR. THIS THUNDERSTORM COULD INTENSIFY QUICKLY...SO BE READY TO ACT IF A WARNING IS ISSUED. A TORNADO WATCH REMAINS IN EFFECT UNTIL 800 PM CDT MONDAY EVENING FOR NORTHERN ALABAMA AND CENTRAL TENNESSEE. STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS CONCERNING THIS WEATHER SITUATION. RSB
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE HUNTSVILLE AL 549 PM CDT MON APR 13 2009 ALZ006-132330- MADISON- 549 PM CDT MON APR 13 2009 ...SIGNIFICANT WEATHER ALERT FOR NORTHERN MADISON COUNTY UNTIL 630 PM CDT... AT 547 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR FRENCH MILL...OR 5 MILES EAST OF ATHENS... MOVING NORTHEAST AT 30 MPH. ONE HALF INCH HAIL AND BRIEF WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THIS STORM. * LOCATIONS IN OR NEAR THE PATH INCLUDE... HARVEST. TONEY. GLADSTONE...ELKWOOD. MERIDIANVILLE. FISK...HAZEL GREEN. PLEVNA...NEW MARKET. A TORNADO WATCH REMAINS IN EFFECT UNTIL 800 PM CDT MONDAY EVENING FOR NORTHERN ALABAMA AND CENTRAL TENNESSEE. CBD
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE HUNTSVILLE AL 602 PM CDT MON APR 13 2009 ALZ003-132330- FRANKLIN- 602 PM CDT MON APR 13 2009 ...SIGNIFICANT WEATHER ALERT FOR FRANKLIN COUNTY UNTIL 630 PM CDT... AT 601 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR ATWOOD...OR 9 MILES SOUTHEAST OF RED BAY... MOVING NORTHEAST AT 30 MPH. DIME SIZE HAIL...WINDS UP TO 40 MPH...FREQUENT CLOUD TO GROUND LIGHTNING...AND HEAVY DOWNPOURS ARE EXPECTED WITH THIS STORM. * LOCATIONS IN OR NEAR THE PATH INCLUDE... DEMPSEY. BELGREEN. ROCKWOOD...ISBELL. THIS THUNDERSTORM COULD INTENSIFY QUICKLY...SO BE READY TO ACT IF A WARNING IS ISSUED. A TORNADO WATCH REMAINS IN EFFECT UNTIL 800 PM CDT MONDAY EVENING FOR NORTHERN ALABAMA AND CENTRAL TENNESSEE. STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS CONCERNING THIS WEATHER SITUATION. RSB
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE HUNTSVILLE AL 605 PM CDT MON APR 13 2009 TNZ096-132345- LINCOLN- 605 PM CDT MON APR 13 2009 ...SIGNIFICANT WEATHER ALERT FOR LINCOLN COUNTY UNTIL 645 PM CDT... AT 604 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR TONEY...OR 11 MILES NORTHWEST OF MERIDIANVILLE...MOVING NORTHEAST AT 30 MPH. DIME SIZE HAIL AND WINDS UP TO 40 MPH ARE EXPECTED WITH THIS STORM. THIS STORM HAS A HISTORY OF PRODUCING DIME SIZE HAIL. * LOCATIONS IN OR NEAR THE PATH INCLUDE... CASH POINT. TAFT...BLANCHE. COLDWATER. CARMARGO...BELLEVIEW. SKINEM. MOLINO...HARMS. STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS CONCERNING THIS WEATHER SITUATION.
The Northeast Alabama radar (KHTX), 110 km away, was scanning. The volume nearest the first event began at 23:15 UTC.
6 hail, 1 thunderstorm wind. Local standard time, as filed.
Nickel sized hail was reported.
Quarter sized hail was reported. Time estimated by radar.
Quarter sized hail was reported on McCully Mill Road.
Thunderstorm outflow winds knocked a tree down onto a power line on County Road 236 in the Hatton community.
Nickel sized hail was reported near CR 249 and 250.
Penny sized hail was reported on Butler Road near Union Grove.
Quarter sized hail was reported.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Alabama in 2009Every state in 2009This day in weather historyWarnings in Alabama, April 2009
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 159297, 159298, 159302, 159315, 159310, 159303, 159319.